| On a pin head: Micro-sphere of a melt-in-the-mouth version of the painkiller Ibuprofen launched five years ago in the UK
Most home medicine cupboards contain painkill-ers. As many as nine in 10 people take such medicines, known collectively as analgesics, to ease a huge range of ailments from pulled muscles or arthritic joints, headaches and toothache to colds and flu.
Seven in 10 of us buy pain-killers from a pharmacist or a supermarket, spending almost '350 million a year. About half also take painkillers prescribed by their GP for specific symptoms. Despite the many benefits of these drugs, the withdrawal of a popular analgesic last week, co-proxamol, a prescription-only medicine used by thousands to relieve back pain or arthritis, is a reminder that there can be a negative result of taking even the most widely used drugs. Every year, about 300 to 400 people in England and Wales die after exceeding the recommended dose of co-proxamol. The drug is a combination of paracetamol and the opiate dextropropoxyphene.
One in five of these deaths are due to an accidental overdose, while the rest are suicide. According to the Medicines and Health Care Regulatory Agency, the withdrawal will be introduced over the next two years. The agency has taken the extreme step of scrapping the drug following vain attempts to reduce the risk of overdose and suicide by including a stronger warning in the packaging.
Safety is the paramount concern when drugs prove to have unacceptable risks, says a spokes-man for the Royal College of General Practitioners. The big problem is that taking only two doses more than the recommended maximum of eight tablets a day of co-proxamol is enough to cause death in some people. Hugely excessive doses of aspirin or paracetamol would have to be consumed to have the same effect.
Many who took their own lives with this drug had not, apparently, been given a prescription by a GP, says Dr Graham Archard, vice-chairman of the college. 'The drug may have already been in their household medicine cabinet.' He suspects, though, that those intent on taking their own life will turn to larger doses of other painkillers.
|Huge price tag
| Aspirin: Indigestion-like symptoms, nausea and ringing in the ears. Overdose symptoms include sweating, fuzziness and deafness.
Ibuprofen: Similar to aspirin, though less likely to damage the stomach, if us-ed on a short-term basis. Overuse or ov-erdose causes nausea and sleepiness.
Paracetamol: Side-effects are few, but overdoses can cause serious liver damage. Suspicious symptoms, including nausea, rhinitis and vomiting, need
Opiates: Over-the-counter drugs can make you feel drowsy and cause constipation.
Since the first warning about co-proxamol a year ago, Archard has stopped prescribing it to new patients.
'Many people who are in pain could easily overdose accidentally on co-proxamol,' he says. 'Severe pain is confusing. Older people who are taking other drugs as well may make mistakes. Co-proxamol is now said to be no more effective than full-strength paracetamol. And there are alternatives. We can prescribe paracetamol combined with a higher dose of codeine, an opiate derivative, than is available in remedies available over the counter from a pharmacy.'
Generally, doctors prescribe painkillers according to what the World Health Organisation (WHO) calls a 'ladder' system. On the bottom rung are mild drugs, such as aspirin, ibuprofen and paracetamol. On the next rung, if pain increases or persists, are milder painkillers combined with mild opioid drugs, such as codeine or dihydrocodeine. On the top rung, for very severe pain, are stronger opioids, such as morphine and fentanyl.
For many, deciding between the many over-the-counter products is confusing. Some can interact with drugs people may already be taking. Many asthmatics are unaware that aspirin and paracetamol can trigger an attack or worsen symptoms in about one in five.
The frequent use of paracetamol during pregnancy increases the risk of wheeziness in babies, according to one study. Many people do not realise that if they take painkillers at the same time as a cold or flu remedy, they could unwittingly be taking a double dose of the same drug. Others may not be aware that remedies whose names end in 'plus' or 'extra' may contain caffeine, which could keep them awake at night.
'Before taking painkill-ers, always seek the advice of your pharmacist if you are on other drugs or have another condition,' says Archard. 'Never take more than the maximum dose advised.' There is an 'alternative' bottom rung to add to the WHO pain treatment ladder. Research suggests that many mild to moderate aches and pains can be eased by relaxation, yoga or acupuncture.